Vermont – Internal Medicine – Miscommunication Of Dilantin Dosage After Brain Surgery

A patient was admitted on the afternoon of 5/10/2012 from an inpatient hospital where she had recently undergone brain surgery to remove a tumor.  At the time of the admission, an internist saw and examined the patient, went over her history, surgery, and medications, and then wrote orders for her care, including medications.

Sometime in the evening, the internist received a telephone call from the patient’s nurse at a nursing home telling him that she had discovered that the patient had been on Dilantin while hospitalized but it had erroneously been omitted from her nursing home orders.  The internist was indeed concerned that he’d omitted ordering an important medication, as Dilantin, an anti-seizure medication, is frequently prescribed after brain surgery.

The internist told the nurse to write an order for Dilantin.  The nurse inquired what dosage the patient should be placed on, and the internist advised her to inquire of the referring inpatient hospital what dosage she had been on and start her on that.

The nurse later wrote down as a telephone order a dose of Dilantin for the patient and the patient was started on that dose; it is not clear from whom she had obtained the dosing information but she did not call back the internist to discuss the amount with him.

The next time the internist was at the nursing home, on 5/26/2012, he signed a lot of telephone orders. One of them was a telephone order on 5/10/2012 for Dilantin.  The internist signed the order without noticing the dosage was larger than what he was accustomed to prescribing.  Had he noticed the dosage, he would have called the patient’s referring hospital or inpatient attending to determine if the non-standard dose was intentional or a mistake.

On the same day that the internist signed the telephone order, the patient was transferred out of the nursing home to a hospital.  At the hospital, the patient was found to have an excessive Dilantin level, which was eventually corrected by adjustment of the dose.

The Board judged that the internist’s conduct to be below the minimum standard of competence given that he failed to confirm a dose of Dilantin with a nurse calling for a telephone order.

The Board ordered that the internist will hereafter review and sign all telephone orders made by him to a nursing home where he sees patients within ten days of being issued.  This applies to whether the order is for a new medication or is merely an alteration of the dose of an on-going medication.  Before signing any telephone orders, the internist will substantially review all such orders to make sure they are in accordance with the patient’s needs and contain what was transmitted by telephone.  In making a telephone order to a nursing home, the precise dosage will be discussed between the practitioner and the nurse or other on-premises provider and agreed upon before the order will be executed. The internist was also reprimanded and had to pay a fine of $1000.

State: Vermont


Date: October 2013


Specialty: Internal Medicine


Symptom: N/A


Diagnosis: Drug Overdose, Side Effects, or Withdrawal


Medical Error: Accidental Medication Error, Failure of communication with other providers


Significant Outcome: N/A


Case Rating: 4


Link to Original Case File: Download PDF



← Back to the search results